HealthSearch

Health Guide

Aspirin and omeprazole (Oral route)

Pronunciation:

AS-pir-in, oh-MEP-ra-zole

Brand Names:

  • Yosprala

Dosage Forms:

  • Tablet, Delayed Release

Classifications:

Therapeutic—

Platelet Aggregation Inhibitor

Pharmacologic—

NSAID

Chemical—

Salicylate, Aspirin

Uses of This Medicine:

Aspirin and omeprazole combination is used in patients who need aspirin to prevent heart and blood vessel problems (eg, heart attack, stroke) and who are at risk of developing stomach ulcers caused by aspirin.

Aspirin is a salicylate medicine and used to lower risk of heart attack in patients with chronic coronary artery disease, such as patients with history of heart attack or angina (severe chest pain). It is also used to lower risk of recurrent stroke in patients who had an ischemic stroke or transient ischemic attack. Omeprazole is a proton pump inhibitor (PPI). It works by decreasing the amount of acid produced by the stomach.

This medicine is available only with your doctor's prescription.

Before Using This Medicine:

In deciding to use a medicine, the risks of taking the medicine must be weighed against the good it will do. This is a decision you and your doctor will make. For this medicine, the following should be considered:

Allergies—

Tell your doctor if you have ever had any unusual or allergic reaction to this medicine or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods, dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.

Children—

Appropriate studies have not been performed on the relationship of age to the effects of aspirin and omeprazole combination in the pediatric population. Safety and efficacy have not been established.

Older adults—

Appropriate studies performed to date have not demonstrated geriatric-specific problems that would limit the usefulness of aspirin and omeprazole combination in the elderly.

Breast-feeding—

Studies in women breastfeeding have demonstrated harmful infant effects. An alternative to this medication should be prescribed or you should stop breastfeeding while using this medicine.

Other medicines—

Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking this medicine, it is especially important that your healthcare professional know if you are taking any of the medicines listed below. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.

Using this medicine with any of the following medicines is not recommended. Your doctor may decide not to treat you with this medication or change some of the other medicines you take.

  • Defibrotide
  • Dichlorphenamide
  • Influenza Virus Vaccine, Live
  • Ketorolac
  • Rilpivirine

Using this medicine with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.

  • Acarbose
  • Aceclofenac
  • Acemetacin
  • Alipogene Tiparvovec
  • Alteplase, Recombinant
  • Amiloride
  • Amineptine
  • Amitriptyline
  • Amitriptylinoxide
  • Amoxapine
  • Amtolmetin Guacil
  • Anagrelide
  • Anisindione
  • Apixaban
  • Argatroban
  • Atazanavir
  • Bendamustine
  • Bendroflumethiazide
  • Benzthiazide
  • Betrixaban
  • Bivalirudin
  • Bosutinib
  • Bromfenac
  • Bufexamac
  • Bumetanide
  • Capecitabine
  • Celecoxib
  • Chlorothiazide
  • Chlorpropamide
  • Chlorthalidone
  • Choline Salicylate
  • Cilostazol
  • Citalopram
  • Clomipramine
  • Clonixin
  • Clopamide
  • Clopidogrel
  • Clorazepate
  • Conivaptan
  • Cyclopenthiazide
  • Cyclosporine
  • Dabigatran Etexilate
  • Danaparoid
  • Dasabuvir
  • Dasatinib
  • Delavirdine
  • Desipramine
  • Desirudin
  • Desmopressin
  • Desvenlafaxine
  • Dexibuprofen
  • Dexketoprofen
  • Diazoxide
  • Dibenzepin
  • Diclofenac
  • Dicumarol
  • Diflunisal
  • Digoxin
  • Dipyrone
  • Dothiepin
  • Doxepin
  • Droxicam
  • Duloxetine
  • Edoxaban
  • Eplerenone
  • Eptifibatide
  • Erlotinib
  • Escitalopram
  • Eslicarbazepine Acetate
  • Ethacrynic Acid
  • Etodolac
  • Etofenamate
  • Etoricoxib
  • Felbinac
  • Fenoprofen
  • Fepradinol
  • Feprazone
  • Feverfew
  • Floctafenine
  • Flufenamic Acid
  • Fluoxetine
  • Flurbiprofen
  • Fluvoxamine
  • Fondaparinux
  • Furosemide
  • Gefitinib
  • Ginkgo
  • Glimepiride
  • Glipizide
  • Glyburide
  • Gossypol
  • Heparin
  • Hydrochlorothiazide
  • Hydroflumethiazide
  • Ibuprofen
  • Imipramine
  • Indapamide
  • Indinavir
  • Indomethacin
  • Ketoconazole
  • Ketoprofen
  • Ledipasvir
  • Lepirudin
  • Levomilnacipran
  • Lithium
  • Lofepramine
  • Lornoxicam
  • Loxoprofen
  • Lumiracoxib
  • Meclofenamate
  • Mefenamic Acid
  • Melitracen
  • Meloxicam
  • Metformin
  • Methotrexate
  • Methyclothiazide
  • Metolazone
  • Milnacipran
  • Morniflumate
  • Mycophenolate Mofetil
  • Mycophenolic Acid
  • Nabumetone
  • Naproxen
  • Nateglinide
  • Nefazodone
  • Nelfinavir
  • Nepafenac
  • Neratinib
  • Netupitant
  • Nicorandil
  • Niflumic Acid
  • Nilotinib
  • Nimesulide
  • Nimesulide Beta Cyclodextrin
  • Nortriptyline
  • Ombitasvir
  • Opipramol
  • Oxaprozin
  • Oxyphenbutazone
  • Parecoxib
  • Paritaprevir
  • Paroxetine
  • Pazopanib
  • Pemetrexed
  • Pentosan Polysulfate Sodium
  • Pentoxifylline
  • Phenindione
  • Phenprocoumon
  • Phenylbutazone
  • Piketoprofen
  • Piracetam
  • Piroxicam
  • Polythiazide
  • Pralatrexate
  • Pranoprofen
  • Prasugrel
  • Proglumetacin
  • Propyphenazone
  • Proquazone
  • Protein C
  • Protriptyline
  • Repaglinide
  • Reteplase, Recombinant
  • Ritonavir
  • Rivaroxaban
  • Rofecoxib
  • Salicylic Acid
  • Salsalate
  • Saquinavir
  • Secretin Human
  • Sertraline
  • Sodium Salicylate
  • Spironolactone
  • Sulindac
  • Sunitinib
  • Tacrolimus
  • Tenoxicam
  • Tianeptine
  • Tiaprofenic Acid
  • Ticagrelor
  • Ticlopidine
  • Tirofiban
  • Tolazamide
  • Tolbutamide
  • Tolfenamic Acid
  • Tolmetin
  • Torsemide
  • Treprostinil
  • Triamterene
  • Trichlormethiazide
  • Trimipramine
  • Valdecoxib
  • Varicella Virus Vaccine
  • Velpatasvir
  • Venlafaxine
  • Vilazodone
  • Vismodegib
  • Voriconazole
  • Vortioxetine
  • Warfarin
  • Xipamide

Using this medicine with any of the following medicines may cause an increased risk of certain side effects, but using both drugs may be the best treatment for you. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.

  • Acebutolol
  • Armodafinil
  • Atenolol
  • Betamethasone
  • Betaxolol
  • Bisoprolol
  • Captopril
  • Carbamazepine
  • Carteolol
  • Carvedilol
  • Celiprolol
  • Cortisone
  • Delapril
  • Dexamethasone
  • Digoxin
  • Disulfiram
  • Enalaprilat
  • Enalapril Maleate
  • Esmolol
  • Fluconazole
  • Ginkgo Biloba
  • Imidapril
  • Iron
  • Labetalol
  • Levobunolol
  • Levothyroxine
  • Lisinopril
  • Methylprednisolone
  • Metipranolol
  • Metoprolol
  • Nadolol
  • Nebivolol
  • Nitroglycerin
  • Oxprenolol
  • Paramethasone
  • Penbutolol
  • Pindolol
  • Practolol
  • Prednisolone
  • Prednisone
  • Probenecid
  • Propranolol
  • Raltegravir
  • Sotalol
  • St John's Wort
  • Streptokinase
  • Tamarind
  • Temocapril
  • Tenecteplase
  • Timolol
  • Tipranavir
  • Triamcinolone
  • Triazolam
  • Valproic Acid
  • Warfarin

Other interactions—

Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.

Using this medicine with any of the following may cause an increased risk of certain side effects but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine, or give you special instructions about the use of food, alcohol, or tobacco.

  • Cranberry
  • Ethanol

Other medical problems—

The presence of other medical problems may affect the use of this medicine. Make sure you tell your doctor if you have any other medical problems, especially:

  • Alcohol abuse or history of or
  • Bleeding problems (eg, hemophilia) or
  • Cutaneous lupus erythematosus or
  • Diarrhea or
  • Hypomagnesemia (low magnesium in the blood), history of or
  • Kidney disease or
  • Liver disease or
  • Osteoporosis (bone problem) or
  • Stomach ulcers or bleeding, history of or
  • Systemic lupus erythematosus (SLE)—Use with caution. May make these conditions worse.
  • Aspirin-sensitive asthma or
  • Aspirin sensitivity, history of or
  • Viral infections in children, suspected—Should not be used in patients with these conditions.

Proper Use of This Medicine:

Take this medicine only as directed by your doctor. Do not take more of it, do not take it more often, and do not take it for a longer time than your doctor ordered.

This medicine should come with a Medication Guide. Read and follow these instructions carefully. Ask your doctor if you have any questions.

Take this medicine at least 60 minutes before a meal.

Swallow the delayed-release tablet whole with liquid. Do not split, chew, crush, or dissolve it.

Dosing—

The dose of this medicine will be different for different patients. Follow your doctor's orders or the directions on the label. The following information includes only the average doses of this medicine. If your dose is different, do not change it unless your doctor tells you to do so.

The amount of medicine that you take depends on the strength of the medicine. Also, the number of doses you take each day, the time allowed between doses, and the length of time you take the medicine depend on the medical problem for which you are using the medicine.

  • For oral dosage form (delayed release tablets):
    • To prevent heart and blood vessel problems and who are at risk of developing stomach ulcers caused by aspirin:
      • Adults—1 tablet once a day. Each tablet contains 81 or 325 milligrams (mg) of aspirin and 40 mg of omeprazole.
      • Children—Use and dose must be determined by your doctor.

Missed dose—

If you miss a dose of this medicine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not double doses.

Storage—

Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Keep from freezing.

Keep out of the reach of children.

Do not keep outdated medicine or medicine no longer needed.

Ask your healthcare professional how you should dispose of any medicine you do not use.

Precautions While Using This Medicine:

It is important that your doctor check your progress at regular visits. This will allow your doctor to see if the medicine is working properly and to decide if you should continue to take it.

Do not use this medicine if you are also using medicines containing rilpivirine (Edurant®, Complera®, Odefsey®). Using these medicines together may cause unwanted side effects.

Tell your doctor if you are of Asian descent, such as Filipino, Chinese, Japanese, Korean, or Taiwanese. You may need a lower dose of this medicine.

Serious stomach conditions may occur while taking this medicine. Check with your doctor immediately if you are having more than one of these symptoms: abdominal or stomach cramps, bloated feeling, watery and severe diarrhea which may also be bloody sometimes, fever, nausea or vomiting, or unusual tiredness or weakness.

Check with your doctor right away if you have a bloody urine, decrease amount of urine, a fever, joint pain, lower back or side pain, skin rash, trouble breathing, swelling of the body, feet, or ankles, or unusual weight gain after using this medicine. These may be symptoms of a serious kidney problem (including acute interstitial nephritis).

This medicine may increase your risk of having fractures of the hip, wrist, and spine. This is more likely if you are 50 years of age and older, if you receive high doses of this medicine, or use it for one year or more.

Cutaneous or systemic lupus erythematosus may occur or gets worse in lupus patients and are taking PPI. Call your doctor right away if you have a joint pain or skin rash on your cheeks or arms that gets worse when exposed in the sun.

Check with your doctor right away if you have pain or tenderness in the upper stomach, pale stools, dark urine, loss of appetite, nausea, vomiting, or yellow eyes or skin. These could be symptoms of a serious liver problem.

Drinking alcohol while using this medicine may increase your risk of liver damage. If you drink 3 or more alcoholic drinks every day, tell your doctor.

Taking this medicine for a long time may make it harder for your body to absorb vitamin B12. Tell your doctor if you have concerns about vitamin B12 deficiency.

This medicine may cause hypomagnesemia (low magnesium in the blood). This is more likely to occur if you are taking this medicine for more than one year, or if you are taking this medicine together with digoxin (Lanoxin®) or certain diuretics or "water pills". Check with your doctor right away if you have convulsions (seizures), fast, racing, or uneven heartbeat, muscle spasms (tetany), tremors, or unusual tiredness or weakness.

Do not stop using this medicine suddenly without asking your doctor. You may need to slowly decrease your dose before stopping it completely.

Using this medicine during the later part of pregnancy can harm your unborn baby. If you think you have become pregnant while using this medicine, tell your doctor right away.

This medicine may cause a delay in ovulation for women and may affect their ability to have children. If you plan to have children, talk with your doctor before using this medicine.

Make sure any doctor or dentist who treats you knows that you are using this medicine. You may need to stop using this medicine several days before you have medical tests.

Do not take other medicines unless they have been discussed with your doctor. This includes prescription or nonprescription (over-the-counter [OTC]) medicines and herbal (eg, St. John's wort) or vitamin supplements.

Side Effects of This Medicine:

Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.

Check with your doctor or nurse immediately if any of the following side effects occur:

Incidence not known
Abdominal or stomach pain, cramping, or burning
abdominal or stomach tenderness
black, tarry stools blisters, hives, or itching
bloody urine
chest pain
constipation
decreased frequency or amount of urine
diarrhea
drowsiness
fever and chills
general feeling of discomfort or illness
hair loss
headaches
heartburn
increased thirst
indigestion
loss of appetite
lower back or side pain
mood or mental changes
muscle or joint pain
muscle spasms (tetany) or twitching
nausea or vomiting
pain or swelling in the arms or legs without any injury
seizures
severe abdominal or stomach cramps and pain
skin rash
sore throat
swelling of the face, fingers, or lower legs
swollen glands
trembling
troubled breathing
unusual tiredness or weakness
vomiting of blood or material that looks like coffee grounds
watery and severe diarrhea, which may also be bloody
weight gain

Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.

Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.


Last Updated: 9/4/2017
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.

Truven Health Analytics. All rights reserved.

Thomson & A.D.A.M